Pages

Monday, September 28, 2020

Death by licorice

A Massachusetts construction worker’s love of black licorice wound up costing him his life. Eating a bag and a half every day for a few weeks threw his nutrients out of whack and caused the 54-year-old man’s heart to stop, doctors reported Wednesday. 

*****

Believe it or not, my doctor in California warned me about this when he walked in the exam room where I was waiting for a checkup to see if my blood pressure meds working, and catching me munching on a bag of black licorice. Actually, I think what he said was "Are you fucking stupid or what?" before snatching it out of my hands and tossing it in the trash.

13 comments:

  1. I've never heard of any candy having that effect on a person. And me a heart patient. Me and my doctor are going to have a heart to heart (so to speak).

    ReplyDelete
  2. Looks like your doctor asked a rhetorical question.

    ReplyDelete

  3. "First they came for safrole, and I did not speak out—
    Because I did not drink Sassafras tea.

    Then they came for licorice, and I did not speak out—..."


    With apologies to Pastor Martin Niemöller .

    ReplyDelete
  4. just replace the licorice with sambuca romana.

    ReplyDelete
  5. Ken, I as well, had an encounter with a Doctor about this. I miss black licorice, but the alternative is not so good.

    ReplyDelete
  6. I never could stand the taste of that stuff. Now I know that my taste buds were giving me a warning.

    Nemo

    ReplyDelete
  7. The licorice plant naturally contains a toxin called glycyrrhizin. Ingesting large amounts of Black licorice can cause fatal arrhythmia.

    ReplyDelete
  8. WTF? I love black licorice, and now it's going to kill me, too?

    ReplyDelete
  9. Most of you licorice-eating MFers are safe. American "licorice" candy is usually artificially flavored, especially that red shit. Only real licorice is potentially dangerous.

    European black licorice has the glycyrrhizic acid (GZA) compound that messes with the cortisol/mineralocorticoid receptor interaction. The TL;DR is that excessive licorice intake can result it "pseudoprimary aldosteronism" which means: 1) low potassium, 2) fluid retention (extracellular volume), 3) metabolic derangements (alkalosis).

    Black licorice matters.

    Nordics love them some really strong licorice, BTW. It's also salty as hell but uses ammonium chloride rather than sodium chloride. Weird pro tip: if you need to fix severe hypochloremia (like from puking up all your stomach acid) and the patient can't take a sodium load, you don't use normal saline, you give them an IV ammonium chloride solution. (I have NEVER run into this situation. It's about the rattiest possible rat-fuck question I can think of.)

    ReplyDelete
  10. When I return to work in November I will start bringing a large bag every week. For my fellow employees and supervisor to enjoy.😈

    ReplyDelete
    Replies
    1. Lmao, somebody is looking for a promotion
      MadMarlin

      Delete
  11. It's not the toxin, it's the dose. Anything can be OD'd, even water. And yes, I've seen it done--a severe diabetic crisis drank so much water, they suffered electrolyte imbalance. Yup, get your potassium low enough and your heart just stops.

    ReplyDelete

I moderate my comments due to spam and trolls. No need to post the same comment multiple times if yours doesn't show right away..